On April 20, 2017, the Food and Drug Administration (FDA) issued a safety announcement restricting the use of codeine and tramadol medicines in children. Codeine and tramadol are a type of narcotic medicine called an opioid. Codeine is indicated to treat mild to moderate pain and to reduce coughs. It is usually combined with other medicines, such as acetaminophen, in prescription pain medicines. It is frequently combined with other drugs in prescription and over-the-counter (OTC) cough and cold medicines. Tramadol is a prescription medicine approved for use in adults to treat moderate to moderately severe pain. Serious risks associated with the use of these medicines include slowed breathing and death, and these risks appear to be greater in children under 12 years old. Therefore, these medicines should not be used in these children and their use should also be limited in some older children. Due to the possible harm to infants, the FDA is also restricting the use of codeine and tramadol in lactating mothers. Labels for products containing codeine and tramadol will be revised as follows:

  • A contraindication to the drug labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.
  • A new contraindication to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.
  • A new warning to the drug labels of codeine and tramadol to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems.
  • A strengthened warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.

The FDA reviewed adverse event report data between January 1969 to May 2015 and identified 64 cases of serious breathing problems, including 24 deaths, with codeine-containing medicines in children younger than 18 years.  Nine cases of serious breathing problems, including three deaths, with the use of tramadol in children younger than 18 years were identified in adverse event reports from January 1969 to March 2016. There may be additional cases which were not reported to the FDA. Most of the serious side effects with both codeine and tramadol occurred in children younger than 12 years, and some cases occurred after a single dose of the medicine. In reviewing the medical literature, for information related to the use of codeine by breast feeding mothers, the FDA found numerous cases of excess sleepiness and serious breathing problems in breastfed infants, including one death. No case of adverse events was found in the review of the medical literature regarding the use of tramadol during breastfeeding. However, tramadol and its active form are also present in breast milk, and tramadol has the same risks associated with ultra-rapid metabolism as codeine. Patients and health care professionals are urged to report side effects involving medicines containing codeine and tramadol to the FDA’s MedWatch program.

Reference

FDA Drug Safety Communication. (2017, April 20). FDA Drug Safety Communication: FDA restricts use of prescription codeine pain and cough medicines and tramadol pain medicines in children; recommends against use in breastfeeding women. Retrieved April 20, 2017, from U.S. Food and Drug Administration: https://www.fda.gov/Drugs/DrugSafety/ucm549679.htm 

 

Twitter: @RxResearch1   Facebook: @RxResearch1   LinkedIn